Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 169, NWS Dodge City, KS

July 12, 2000Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2000, 6:57 PM CDT for Finney County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2000, 6:57 PM CDT (23:57 UTC)
Expired
Jul 12, 2000, 7:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Finney County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:10 PM CDTThunderstorm Wind 52 EGarden City, KSNWS employee was on travel status, not off duty.
Jul 12, 7:12 PM CDTHail 0.75Garden City, KS
Jul 12, 7:16 PM CDTThunderstorm Wind 63 MGarden City, KSKSN Weatherlab site.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS53 KDDC 122357
SVRDDC
KSC055-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FINNEY COUNTY IN SOUTHWEST KANSAS

* UNTIL 745 PM CDT

* AT 657 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHEAST OF GARDEN CITY...MOVING NORTHWEST AT
  15 MPH.

* SOME LOCATIONS AFFECTED
  GARDEN CITY AT 705 PM CDT
  6 MILES NORTHEAST OF HOLCOMB AT 720 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR

LAT...LON 3789 10108 3784 10076 3824 10061 3824 10108

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:12 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 3:12 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT WED JUL 12 2000

...MAIN QUESTIONS FOR THIS CYCLE WILL BE AMOUNT, LOCATION, AND
TIMING OF CONVECTION...

12Z HAND ANALYSIS SHOWS THAT THE MODELS OVERALL PATTERN FORECAST OF
THE PAST FEW DAYS HAS COME TO FRUITION. A HUGE WARM CORE HIGH
DOMINATES THE SOUTHERN PLAINS AND SOUTHERN ROCKIES WITH NUMEROUS
EMBEDDED POOLS OF WARM AND COOL AIR WANDERING AROUND IN THE CENTER
OF THE HIGH.  MORNING SOUNDING ANALYSIS INDICATES AFTERNOON SBCAPE
THIS AFTERNOON AROUND 3500 J/KG ACROSS KANSAS SO MORE CONVECTION IS
VIRTUALLY ASSURED. SURFACE POTENTIAL TEMPERATURE AND PRESSURE FIELDS
AT 12Z IDENTIFIED A WEAK COLD FRONT FROM TOP TO JUST SOUTH OF DDC
AND THENCE NORTHWEST INTO EAST CENTRAL COLORADO AND AN OUTFLOW
BOUNDARY ACROSS THE TEXAS AND OKLAHOMA PANHANDLES FROM NOCTURNAL
CONVECTION IN EASTERN NEW MEXICO AND THE PANHANDLES. THE
INTERSECTION OF THESE TWO FEATURES HAS APPARENTLY FORCED MORNING
CONVECTION ALONG AND SOUTH OF THE BOUNDARY FROM NORTHWEST OKLAHOMA
TO SOUTHWEST KANSAS AND INTO EAST CENTRAL COLORADO.

MODEL FORECASTS INDICATE THAT THIS SYNOPTIC SCALE REGIME WILL
CONTINUE THROUGHOUT THE FORECAST PERIOD. THE FORECAST PROBLEM, THEN,
CENTERS ON THERMODYNAMICS AND RESULTING MESOSCALE FEATURES. IT IS
SIMILAR TO WATCHING A PAN OF WARM WATER OVER AN UNEVEN HEAT SOURCE
AND TRYING TO DETERMINE WHERE AND WHEN THE NEXT BUBBLE WILL RISE.
ATTEMPTS TO FORECAST CONVECTIVELY FORCED MESOSCALE FEATURES FOR MORE
THAN A FEW HOURS WILL BE USELESS. FOR THE NEAR TERM WILL PLAY THE
NEARLY STATIONARY SURFACE FRONT TO CONTINUE TO FURNISH CONVERGENCE
FOR CONVECTION THROUGH MY SOUTHERN AND SOUTHWESTERN ZONES,
ESPECIALLY AS AFTERNOON HEATING ADDS TO DESTABILIZATION OF THE
BOUNDARY LAYER. WILL GO ABOVE GUIDANCE POPS IN THAT AREA. IN LATER
PERIODS, WITH THE UNSTABLE TROPICAL AIRMASS STILL IN PLACE, ALL WILL
HINGE UPON THE LOCATION AND STRENGTH OF ANY LEFT OVER BOUNDARIES.
NONE OF THE MODELS ARE VERY DEFINITE ABOUT THIS, NOR WOULD I EXPECT
THEM TO BE. WITH AT LEAST SOME SURFACE LEE/WARM TROFING ALONG THE
LEE SLOPES, WILL EXPECT BOUNDARY LAYER SOUTHEAST FLOW TO HOLD THE
REMAINS OF THE OLD FRONT SOMEWHERE IN EAST COLORADO AND WEST KANSAS
AND PLAY CONTINUED HIGHER POPS FOR MY WESTERN ZONES ALL PERIODS WITH
THE BEST CHANCES WHEN INSTABLILITY IS MAXIMIZED IN THE LATE
AFTERNOON OR EVENING.

MOSOONAL MOISTURE REMAINS EVIDENT ACROSS NEW MEXICO IN THE MID
TROPOSPHERE SO AFTERNOON CONVECTION IN THE MOUNTAINS SHOULD CONTINUE
TO DEVELOP CONVECTIVELY INDUCED VORTICITY IN THAT AREA AND ROTATE
IT ACROSS THE HIGH PLAINS. WHEN THESE RIPPLES ARRIVE OVER THE REGION
MORE CONVECTION IS LIKELY. TIMING FOR THIS IS NEAR IMPOSSIBLE BUT
AGAIN THE BEST CHANCE FOR CONVECTION WITH THIS FEATURE SHOULD BE
DURING THE MOST UNSTABLE PARTS OF THE DAY. MORE NOCTURNAL CONVECTION
CANNOT BE RULED OUT EITHER SIMILAR TO THIS MORNING SO WILL GENERALLY
LEAVE POPS OF SOME SORT IN ALL PERIODS IN THE WEST AND SOUTHWEST.

SOME CONCERN EXISTS FOR POTENTIAL HEAVY RAINFALL WITH SOME OF THESE
TROPICAL STORM CLUSTERS AS THE MORNING SOUNDING SHOWED PRECIPITABLE
WATER AMOUNTS OF 1.67 INCHES WHICH IS OVER 150 PERCENT OF NORMAL.
SINCE IT IS IMPOSSIBLE TO DETERMINE WHERE THE HEAVIEST RAINFALL WILL
BE ACROSS THE CWA, NO FLASH FLOOD WATCH WILL BE ISSUED. THIS PROBLEM
IS BEST ATTACKED IN THE SHORT TERM AND WITH NOWCASTS AND THE
HAZARDOUS WEATHER OUTLOOK.

EXTENDED DISCUSSION...
EXTENDED MODELS AND ENSEMBLES ALL SUGGESTING UPPER RIDGE AXIS SLOWLY
SHIFTS TO THE EAST AND WEAKENS OVER THE WEEKEND PERIOD. HARD TO
DISCOUNT CHC OF EVENING CONVECTION ANY ONE DAY OVER THE WEEKEND
PERIOD GIVEN LITTLE SIG CHANGE IN THE GENERAL PATTERN. STILL APPEARS
MONDAY WILL HAVE A COLD FRONT MOVE INTO CWA WHICH WILL KEEP A SLT
CHC GOING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 069/094 070/096 068 211
GCK 068/094 068/097 067 211
EHA 068/089 068/097 068 533
LBL 070/090 070/098 070 533
HYS 072/096 072/098 072 ---
P28 072/098 072/098 071 1--

.DDC...NONE.

JOHNSON/RB

In the hours before

Special weather statement, Jul 12, 3:48 PM CDT, 3 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130505-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT WED JUL 12 2000

...A FEW SPOTTERS COULD BE REQUIRED THIS EVENING AND OVERNIGHT
ALONG AND SOUTHWEST OF A LAKIN TO SUBLETTE AND MEADE LINE...

A CONVERGENCE BOUNDARY HAS FINALLY SETTLED IN FROM NORTHEAST
COLORADO SOUTHWEST ACROSS FAR SOUTHWEST KANSAS WITH THUNDERSTORMS
ALREADY FIRING UP IN COLORADO. A FEW OF THESE STORMS MAY WORK THEIR
WAY SOUTHEAST ALONG THE BOUNDARY INTO FAR SOUTHWEST KANSAS.

MEANWHILE, A WEAK UPPER LEVEL DISTURBANCE OVER NORTHEAST NEW MEXICO
IS EXPECTED TO FIRE ADDITIONAL THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLE AREA. A FEW OF THESE STORMS MAY ALSO MOVE
NORTHEAST INTO FAR SOUTHWEST KANSAS FROM LIBERAL TO HUGOTON AND
ELKHART.

VERY WEAK WIND FLOW IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE
WILL MEAN THAT THESE STORMS SHOULD BE FAIRLY SHORT LIVED AND WILL
MOVE LITTLE AFTER DEVELOPING. A FAIRLY DRY LAYER OF AIR WILL BE JUST
BELOW THE BASES OF THESE STORMS AND MAY LEAD TO SOME VERY STRONG
WIND FLOWING OUT OF THE STORMS AS THEY COLLAPSE. THIS WILL BE THE
MAIN DANGER FROM THESE STORMS IN THE SHORT TERM.

THE AIRMASS THAT WILL FEED THE STORMS IS EXCEEDINGLY MOIST SO THE
STORMS ARE LIKELY TO PRODUCE TORRENTIAL RAINS AND POSSIBLY SOME
LOCAL FLASH FLOODING. OFFICIALS SHOULD REMAIN ALERT TO THIS
POSSIBILITY AS THE EVENING PROGRESSES.

FOR ADDITIONAL WEATHER INFORMATION, PLEASE VISIT OUR WEB SITE AT:
http://www.dodgecity.net/nws/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:30 PM CDTSevere Thunderstorm WarningDDCSeward45 min
Jul 12, 7:49 AM CDTSevere Thunderstorm WarningDDCGrant41 min
Jul 12, 9:02 AM CDTFlash Flood WarningDDCGrant118 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.